North Dakota, 2001

Hail in North Dakota, August 8, 2001

August 8, 2001 · NWS BIS · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 8, 12:30 AM CST, 10 hours 30 minutes earlier.

Area forecast discussion, Aug 8, 12:30 AM CST, 10 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
130 AM CDT WED AUG 8 2001

THE FLOW REGIME IS PROGGED BY THE MODELS TO CHANGE DRAMATICALLY BY
60 HRS AS A STRONG SHORT WAVE PASSAGE LATE TONIGHT HERALDS A RETURN
TO A COOLER MID LEVEL FLOW FROM THE NORTHWEST. THIS WILL BRING
SEVERAL DAYS OF SIGNIFICANTLY COOLER AND DRIER WEATHER TO WESTERN
AND CENTRAL NORTH DAKOTA.

AT DAYBREAK TODAY CONVECTION WILL LIKELY BE ONGOING ALONG AND NORTH
OF THE EAST/WEST SURFACE BOUNDARY BISECTING THE STATE. THIS BOUNDARY
IS PROGGED TO SLOWLY DROP SOUTHEAST DURING THE DAY...WITH RENEWED
SEVERE WEATHER ALONG AND NORTH OF THE FRONT...LIKELY TO REGENERATE
BETWEEN 18Z AND 00Z...AS THE THE STRONG SHORTWAVE APPROACHES FROM
THE NORTHWEST. USING THE 00Z ETA FRONTAL POSITION...IT APPEARS THAT
THE THREAT FOR SEVERE WEATHER WILL EXTEND FROM BIS TO JMS AND POINTS
SOUTH.

IN THE TEMPERATURE DEPARTMENT...I USED THE ETA SURFACE TEMPERATURES
AND DEWPOINTS. THEY HAVE BEEN BETTER THAN THE MOS VALUES. THE ETA
INDICATES BIS AND JAMESTOWN WILL REACH THE LOW TO MID 90S WITH 70
DEWPOINTS. THIS WILL PUT US JUST BELOW HEAT ADVISORY CRITERIA.

THURSDAY WILL BE DRY AND SUNNY FOR THE WHOLE FORECAST AREA AS
CANADIAN HIGH PRESSURE PUSHES INTO THE STATE.

.BIS...NONE.
RS LEBLANG

In the hours before

Special weather statement, Aug 8, 10:21 AM CST, 39 minutes before
NDZ001-081725-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
1121 AM CDT WED AUG 8 2001

A STRONG THUNDERSTORM IN EXTREME NORTHWEST DIVIDE COUNTY...WILL
CONTINUE MOVING EASTWARD AT AROUND 20 MPH. EXPECT HEAVY RAIN...
SMALL PEA SIZED HAIL AND FREQUENT LIGHTNING WITH THIS THUNDERSTORM
AS IT APPROACHES THE FORTUNA AREA AROUND 1130 AM CDT.

MR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Divide

When
August 8, 11:00 AM CST
Where
Divide County, 3 mi N of Ambrose
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
49.000, -103.467

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2001Every state in 2001This day in weather historyWarnings in North Dakota, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5257380.